Vermont, 2007

Winter Weather in Vermont, March 3 to 4, 2007

March 3 to 4, 2007 · NWS BTV · 3 events in 3 counties and zones

A weak area of low pressure moved across Quebec province on the 3rd and delivered a cool, unstable air flow into the central and northern Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into portions of central Vermont during the evening of the 3rd and into…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure moved across Quebec province on the 3rd and delivered a cool, unstable air flow into the central and northern Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into portions of central Vermont during the evening of the 3rd and into the morning hours of the 4th. |Snowfall amounts of 3 to 5 inches were common with a few isolated higher amounts. Some specific amounts include 3 inches in Wheelock (Caledonia) and Plainfield (Washington), 4 inches in Jeffersonville (Lamoille) and Waterbury Center (Washington), 5 inches in Morrisville (Lamoille) with 6 inches in Eden (Lamoille) and Walden (Caledonia).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 3:00 PM EST, 5 hours earlier.

Area forecast discussion, Mar 3, 3:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EST SAT MAR 3 2007

FCST CHALLENGE WL BE CHCS FOR SHOW SHOWERS AND TIMING OF ARCTIC
SURGE ON MONDAY ACRS OUR FA.

WL ISSUE SPS FOR BLACK ICE POTENTIAL FROM MELTING SNOW TODAY AND
RE-FREEZING TONIGHT WHEN TEMPS DROP BACK INTO THE 20S.

.SYNOPSIS...
UPPER DATA AND WATER VAPOR THIS AFTN SHOWS CENTER OF MID/UPPER LVL
CYCLONIC CIRCULATION OVER THE NORTHERN GREAT LAKES WITH GENERAL
MOVEMENT TOWARD EASTERN CANADA. THIS FEATURE WL CONT TO FILL AND
WEAKEN OVER THE NEXT 12 TO 24 HRS...BUT SEVERAL PIECES OF ENERGY AND
RIBBONS OF MOISTURE WL KEEP PATTERN UNSETTLED ACRS OUR CWA THRU
MONDAY NIGHT. THE LFQ OF 160 TO 180 KNT JET ACRS THE SOUTHERN MID
ATLANTIC STATES COMBINED WITH ELONGATED VORTICITY STREAK HAS HELPED
TO PRODUCE AN EXPANDING AREA OF PRECIP FROM EASTERN NY INTO
CENTRAL/SOUTHERN VT THIS AFTN. THE GFS MOISTURE/OMEGA FIELDS HAVE
HANDLED THIS SYSTEM NICELY...ALONG WITH DEVELOPMENT OF WEAK AREA OF
LOW PRES OVER SE NY TODAY...AND WL USE FOR FIRST 6HRS OF FCST
TONIGHT ACRS OUR CENTRAL/SOUTHERN VT ZNS.

OTHERWISE...VIS SAT PIC THIS AFTN SHOWS PLENTY OF CLOUDS DEVELOPING
ACRS THE AREA WITH SCATTERED MAINLY SNOW SHOWERS IMPACTING OUR
CENTRAL/NORTHERN MTN ZNS. TEMPS HAVE WARMED INTO THE MID 30S MTNS TO
L40S WARMER VALLEY LOCATIONS...MAKING FOR A PLEASANT AFTN FOR
OUTDOOR ACTIVITIES.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THIS EVENINGS FOCUS WL BE POTENTIAL FOR LIGHT SNOW ACCUMULATION ACRS
OUR CENTRAL/SOUTHERN MTNS ZNS...THEN MORE SNOW SHOWER ACTIVITY OVER
THE REST OF THE FA LATE TONIGHT THRU MONDAY. GFS SHOWS WEAK SFC
LOW PRES TRACKING FROM SE NY THIS AFTN INTO THE GULF OF MAINE BY
TONIGHT WITH A BAND OF GOOD LIFT/MOISTURE MOVING ACRS OUR
CENTRAL/SOUTHERN CWA. IN ADDITION...THERE IS A GOOD BAND OF
850-700MB FGEN FORCING AND SOME MODERATE 850-500MB Q-VECTOR
CONVERGENCE ACRS OUR SOUTHERN ZNS. WL CONT TO MENTION LIKELY POPS
WITH ACCUMULATIONS OF DUSTING TO 2 INCHES THRU THE REST OF TODAY.
OTHERWISE...BOTH GFS/NAM SOUNDINGS SHOW DEEP LAYER MOISTURE
DEVELOPING ACRS OUR CWA TODAY AS MOISTURE FROM MID/UPPER LVL
CIRCULATION ADVECTS INTO OUR FA. HOWEVER...LIMITED LIFT WL BE
PRESENT...THEREFORE WL ONLY MENTION CHC/LIKELY POPS NORTHERN MTNS TO
SCHC POPS ACRS THE VALLEY LOCATIONS TONIGHT. TEMPS WL BE TRICKY AND
HIGHLY DEPEND UPON CLOUDS...BUT FEEL STRONG ABOUT DEVELOPMENT OF
CLOUDS ACRS ENTIRE FA TONIGHT...THEREFORE WL TREND TOWARD WARMER
GUIDANCE NUMBERS.

SUNDAY-SUNDAY NIGHT...SEVERAL WEAK SFC TROFS MOVE ACRS OUR FA FROM
WEST TO EAST AND WL ACT TO ENHANCE LLVL CONVERGENCE. THIS COMBINED
WITH PLENTY OF 850-500MB MOISTURE AND DEVELOPING AREA OF SFC TO
700MB UVVS WL INCREASE POPS TO LIKELY ACRS OUR MTNS ZNS...BUT KEEP
CHC POPS IN THE VALLEYS. IN ADDITION...DEVELOPING UPSLOPE FLW WL
HELP TO ENHANCE PRECIP CHCS ON SUNDAY. PROGGED 1000MB AND 925MB
TEMPS ARE 3 TO 5 DEGREES COOLER THAN TODAY...ALONG WITH INCREASED
CLOUD COVER...WL MENTION TEMPS L30S MTNS TO M/U 30S VALLEY
LOCATIONS. SNOW ACCUMULATIONS WL BE LIGHT GENERALLY A TRACE TO 2
INCHES. SUNDAY NIGHT...ANOTHER 5H VORT LIFTS FROM WEST TO EAST ACRS
OUR FA AND HELP TO PRODUCE ENOUGH LIFT FOR MORE SNOW SHOWERS. ONCE
AGAIN QPF WL BE LIGHT WITH TEMPS GENERALLY IN THE 20S.

MONDAY-MONDAY NIGHT...FCST CHALLENGE WL BE TIMING OF SHARP ARCTIC
FRNT ACRS OUR FA. THIS LLVL CONVERGENCE WL HELP TO ENHANCE MOISTURE
ALONG THE BOUNDARY...COMBINED WITH VERY STRONG SFC TO 850MB FGEN
FORCING...STEEP 1000-700MB LAPSE RATES...AND FAVORABLE SNOW GROWTH
POTENTIAL WL RESULT IN NUMEROUS SNOW SHOWERS. IN ADDITION...GFS
SHOWS DEEP LAYER UVVS MOVING FROM WEST TO EAST ACRS OUR CWA
ASSOCIATED WITH FRNT AND ULVL SUPPORT. THIS SETUP WL HAVE THE
POTENTIAL TO PRODUCE LOW END ADVISORY CRITERIA SNOWFALL AMOUNTS ON
MONDAY INTO MONDAY NITE ACRS THE MTN LOCATIONS. THINKING SNOWFALL
AMOUNTS ACRS DACKS/GREENS WL BE 3 TO 5 INCHES WITH 1 TO 3 INCHES IN
THE VALLEYS BY MONDAY NIGHT. THESE CONDITIONS WL CREATE A HAZARDOUS
EVENING COMMUTE ON MONDAY EVENING. TEMPS WL SHARPLY DROP LATE
MONDAY AFTN INTO MONDAY NIGHT WITH STRONG LLVL CAA DEVELOPING ON
BRISK NW WINDS. WE COULD SEE WIND CHILL HIGHLIGHTS MONDAY NITE INTO
TUES MORNING...BASED ON BELOW ZERO TEMPS AND BRISK NW WINDS OF 10 TO
20 MPH WITH HIGHER GUSTS.

&&

.EXTENDED FORECAST /12Z TUESDAY THROUGH SATURDAY/...
OPERATIONAL MODEL CONSENSUS IS FOR UNSEASONABLY LOW 1000-500MB
THICKNESS VALUES /488DM IN 12Z ECMWF VALID AT 12Z TUESDAY/ OVER THE
FORECAST AREA BEHIND ARCTIC FROPA ON MONDAY. GRADIENT FLOW REMAINS
MODERATELY STG FROM THE NORTH EAST OF SLOW MOVING SFC RIDGE ACROSS
THE GREAT LAKES...AND CURRENTLY ANTICIPATE DAYTIME WINDS 10-20KTS ON
TUESDAY...WITH HIGHS 5-15F /ABOUT 20F BELOW CLIMATOLOGY/. WIND
CHILLS OF 20 BELOW ARE POSSIBLE...ESPECIALLY TUESDAY MORNING. AIR
MASS APPEARS DRY...BUT LOW-LEVEL INSTABILITY AND DEEP-LAYER
NORTHWEST FLOW MAY BE SUFFICIENT FOR SCATTERED FLURRIES ABOVE 1500
FT ACROSS THE NORTH COUNTRY.

SFC RIDGE BUILDS CLOSER TO THE FA TUESDAY NIGHT...ALLOWING FOR
WIDESPREAD BELOW ZERO MINIMUM TEMPERATURES WITH PBL DECOUPLING
LIKELY. A FEW OF THE TYPICALLY COLDER SPOTS OF THE ADIRONDACKS
AND NERN VT COULD SEE READINGS IN THE TEENS BELOW ZERO EARLY
WEDNESDAY MORNING.

A SLOW MODERATING TEMPERATURE TREND DEVELOPS FROM WEDNESDAY THROUGH
FRIDAY...WITH APPROACH OF NEXT SIGNIFICANT FRONTAL SYSTEM EXPECTED
ON SATURDAY. THERMAL PROFILES APPEAR WARM ENOUGH AT THIS TIME TO
SUPPORT MAINLY RAIN SHOWERS WITH THIS SYSTEM FOR NEXT WEEKEND.

.AVIATION /20Z SATURDAY THROUGH 18Z SUNDAY/...
SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE FORECAST
AREA WITH ISOLD VSBY DOWN TO 2SM THRU TONIGHT IN SHRASN. MODEL
SOUNDINGS CONTINUE TO INDICATE SHALLOW INSTABILITY WITHIN SFC TO
700MB LAYER...RESULTING IN CONVECTIVE CLOUD BANDS THIS
AFTN...GENERALLY ORIENTED PARALLEL TO DEEP-LAYER SW-NE SHEAR.
LOW-LEVEL FLOW REMAINS SWLY THROUGH 13Z TOMORROW...THEN VEERS INTO
THE NW. WITH VERTICALLY STACKED CYCLONE TRANSLATING THROUGH THE FA
OVERNIGHT TONIGHT...CONTINUED CHANCE OF SNOW SHOWERS WILL PERSIST
THROUGH THE OVERNIGHT HRS. HAVE KEPT PROB30 GROUP FOR -SHSN AT KSLK
AND KMSS BETWEEN 06Z AND 12Z.

&&

.CLIMATE...
SOME INTERESTING CLIMATE FACTS FOR BTV:
WE HAVE HAD AT LEAST 2.0 OF SNOW ON THE GROUND SINCE JAN 15TH. THE
MOST CONSECUTIVE DAYS WITH AT LEAST 1.0 OF SNOW ON THE GROUND IS
130 DAYS BACK IN 1970-71. IN ADDITION...OUR SEASON SNOWFALL AS OF
MIDNIGHT IS 69.0 INCHES...WHICH IS 6.5 INCHES ABOVE NORMAL. AS OF
1PM WE HIT 40F AT BTV...WHICH IS THE FIRST TIME ABOVE 40F SINCE JAN
13TH...WHEN THE TEMP REACHED 44F.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SYNOPSIS/CLIMATE...TABER
SHORT TERM...TABER
LONG TERM...BANACOS
AVIATION...BANACOS
Hazardous weather outlook, Mar 3, 5:38 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
538 AM EST SAT MAR 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-041045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
538 AM EST SAT MAR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW SHOWERS WILL
BECOME NUMEROUS THIS AFTERNOON AND EVENING...BUT ANY ADDITIONAL
SNOW ACCUMULATIONS WILL BE ONLY A DUSTING TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW SHOWERS ON SUNDAY. MORE NUMEROUS SNOW
SHOWERS ARE EXPECTED ON MONDAY AS AN ARCTIC FRONT MOVES THROUGH
THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 3, 2:35 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EST SAT MAR 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-040400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
235 PM EST SAT MAR 3 2007

...THE DEVELOPMENT OF BLACK ICE MAY CAUSE SLICK SPOTS ON AREAS ROADWAYS AND SIDEWALKS
TONIGHT ACROSS THE NORTH COUNTRY...

THE COMBINATION OF YESTERDAYS SNOW STORM AND WARM TEMPERATURES
TODAY HAS CAUSED SOME SNOW TO MELT ACROSS THE REGION. IN
ADDITION...MANY STORM DRAINS HAVE BEEN CLOGGED WITH
SNOW...THEREFORE AREAS OF STANDING WATER HAS DEVELOPED ON ROADS AND
SIDEWALKS ACROSS THE REGION. AS TEMPERATURES DROP BELOW FREEZING
THIS EVENING EXPECT AREAS OF STANDING WATER TO FREEZE...CREATING
BLACK ICE AND SLICK SPOTS ON ROADWAYS AND SIDEWALKS. THESE AREAS
MAY BE DIFFICULT TO DETECT AND DRIVERS SHOULD USE CAUTION WHEN
DRIVING TONIGHT...ESPECIALLY ON UNTREATED ROAD SURFACES.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
March 3, 8:00 PM EST to March 4, 8:00 AM EST
Where
Caledonia forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
March 3, 8:00 PM EST to March 4, 8:00 AM EST
Where
Lamoille forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
March 3, 8:00 PM EST to March 4, 8:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10434, 10435, 10436.